Doses of acetaminophen, ibuprofen and benadryl
 
  Dosage Charts
Acetaminophen and Ibuprofen Questions and Answers
Acetaminophen Dosage Chart
Ibuprofen Dosage Chart
Benadryl Information
Benadryl Dosage Chart               

Acetaminophen and Ibuprofen Questions and Answers

Acetaminophen (used in Tylenol) and ibuprofen (used in Advil and Motrin) are medications used to treat fever and pain. Here are answers to some common questions about fever, and how acetaminophen and ibuprofen can be used to manage your child’s symptoms.        

When should I worry about fever?

Fever is our body’s normal response to infections and is a very common symptom of childhood illness. Fever can help our bodies fight infection, and a fever, even a high one, is generally not harmful as long as the underlying reason for the fever is not dangerous, such as a virus. There some instances, however, when we should worry about a child’s fever. Infants less than three months of age with a rectal temperature greater than 100.4 may have a serious illness; parents should call immediately if such a fever is noted so your child can be promptly evaluated.       

For older infants and children there is no specific temperature that is the sign of a serious problem; instead, our level of concern is guided by a child’s behavior.  Any infant, child or adolescent who is apathetic, inconsolable or looks “toxic” despite adequate doses of fever-reducing medication should be seen and evaluated. If your child can smile and respond to you, and take fluids well, you can treat the fever with fever-reducing medication and observe, but if the fever persists or your child’s behavior or symptoms change, he or she should be seen. If you have any questions about your child’s condition, please do not hesitate to call!        

               

What medicine should I give my child for fever?

Acetaminophen (Tylenol) or ibuprofen (Advil or Motrin) can be used to treat fever. Iuprofen should not be used under 6 months of age. We generally feel that for children 6 months and above that ibuprofen works somewhat better and longer.

Is it safe to alternate acetaminophen and ibuprofen?

Since acetaminophen and ibuprofen are different types of medications, it is generally safe to use either one at appropriate dosages and approved intervals. If your child  is still “hot” and uncomfortable after an appropriate dose of fever reducing medication, consider a lukewarm bath and pushing fluids for comfort. Do not exceed the recommended dose of any medication.       

Can I give acetaminophen or ibuprofen with other over-the-counter medications?

Yes, as long as the medication you are using does not also contain acetaminophen or ibuprofen in it. Remember to read all medicine labels carefully.       

Tips for administering acetaminophen and ibuprofen

If you are using infant drops, use only the dropper that came with the package. If you are using children’s suspension, use the dosage cup that came with the package or a specific medication syringe that can be provided by a pharmacist. Please note that kitchen teaspoons do not accurately measure medication. One pharmacy teaspoon is equal to 5 milliliters (mLs).       

Acetaminophen (Tylenol) Dosing Information

       
Please note that manufacturers are introducing a new concentration of infant acetaminophen/Tylenol requiring new dosing, and the old infant acetaminophen/Tylenol drops will be discontinued.  During this transition please be sure of the concentration of the product you are using so the correct dose for your infant or toddler can be determined.

Give every 4-6 hours, as needed, and not more than five times in 24 hours unless directed by a health care professional.

Weight 

           

Use Wt. not age if over 2 months

Approximate Age

Infant Drops: Old Concentration

0.8 mL = 80 mg

Infant Oral Suspension: New Concentration

5 mL=160mg

Children's  Suspension

1 tsp(5 mL)= 160 mg

           

Children's Tablets

1 tab=80mg

Junior  Strength

1 tab=160 mg

6-11 pounds


1-3 months
only to be given if directed by a health care professional

0.4 mL
1.25mL



12-17 pounds
           
4-11 months
0.8 mL
2.5mL
1/2 teaspoon
              (80 mg)


18-23 pounds
           
12-23 months
1.2 mL
3.75mL
3/4 teaspoon
              (120 mg)


24-35 pounds
           
2-3 years
1.6 mL
5mL
1 teaspoon
              (160 mg)
2 tablets

36-47 pounds
           
4-5 years


1 1/2 teaspoons
              (240 mg)
3 tablets

48-59 pounds
           
6-8 years


2 teaspoons
              (320 mg)
4 tablets
2 tablets
60-71 pounds
           
9-10 years


2 1/2 teaspoons
              (400 mg)
5 tablets
2.5 tablets
72-95 pounds
           
11 years


3 teaspoons
              (480 mg)
6 tablets
3 tablets
               

Ibuprofen (Advil or Motrin) Dosing Information

Give every 6-8 hours, as needed, and not more than four times in 24 hours unless directed by a health care professional. NEVER UNDER 6 months old.                                                               

Weight

           

Dose by weight not age but never under 6 months

Approximate Age

Infant Drops

           

1.25 mL=50 mg

Children's Liquid or Suspension

           

5 mL=100 mg

Children's Tablets

             

1 tab=50 mg

Junior Strength

             

1 tab=100 mg

           
under 11 poundsless than 6 monthsDo Not UseDo Not UseDo Not UseDo Not Use
12-17 pounds6-11 months1.25 mL   
18-23 pounds12-23 months1.875 mL   
24-35 pounds2-3 years 1 teaspoon
              (100 mg)
2 tablets 
36-47 pounds4-5 years 1 1/2 teaspoons
              (150 mg)
3 tablets 
48-59 pounds6-8 years 2 teaspoons
              (200 mg)
4 tablets2 tablets
60-71 pounds9-10 years 2 1/2 teaspoons
              (250 mg)
5 tablets2.5 tablets
72-95 pounds11 years  6 tablets3 tablets
                       

Diphenhydramine (Benadryl)

Diphenhydramine, the active ingredient in Benadryl, is a type of medicine that provides temporary relief of allergy symptoms, including those associated with insect bites and stings. Benadryl comes in a liquid form, chewable form, quick dissolve strips, or as a tablet or capsule. Brand name Benadryl will say “Benadryl Allergy” on the label. Benadryl will cause sudation so teens should NOT drive.       

Benadryl Dosage Chart

Give every 4-6 hours, as needed, and not more than four times in 24 hours unless directed by a health care professional.                                                                                                                         

Weight

Benadryl Liquid

12.5 mg = 5 mL

5mL=1teaspoon

Benadryl Chewable


12.5 mg

Benadryl Capsules


25 mg

Benadryl Quick Dissolve Strips

 

25 mg

22-32 pounds3/4 teaspoon   
33-43 pounds1 teaspoon1 chewable  
44-54 pounds1 1/2 teaspoons1 1/2 chewable  
55-109 pounds2 teaspoons2 chewable1 capsule1 strip
110 pounds and up 4 chewable2 capsules2 strips
   
                   Dosing